Florida, 2012

Damaging Wind in Florida, August 10, 2012

August 10, 2012 · NWS MLB · 1 event in 1 county or zone

A thunderstorm along the Gulf Coast sea breeze boundary intensified rapidly over The Villages and became severe, producing locally damaging winds. The winds damaged the roof of a mobile home and snapped a large tree nearby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm along the Gulf Coast sea breeze boundary intensified rapidly over The Villages and became severe, producing locally damaging winds. The winds damaged the roof of a mobile home and snapped a large tree nearby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 10, 2:11 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 10, 2:11 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
311 PM EDT FRI AUG 10 2012

.DISCUSSION...
RADAR SHOWS TWO GENERAL AREAS OF PCPN WITH THE AREA OVER THE
TREASURE COAST/LAKE OKEE ASCD WITH A TROPICAL WAVE MOVING ACROSS
THE FL STRAITS AND ONSHORE THE S FL COAST. ADTL AREA W OF METRO
ORLANDO MARKED BY SLOW MOVING CONVECTION PRODUCING SPOTTY HEAVY
RAIN OVER PORTIONS OF LAKE COUNTY. ADT'L STORMS WILL DEVELOP IN THE
AFTERNOON HEAT WITH NUMEROUS BOUNDARY MERGERS KEEPING ONGOING SCT
STORMS PERSISTING INTO THE EVENING OVER MUCH OF CENTRAL AND S FL.
ACTIVITY STRONGLY TIED TO SFC HEATING AND BOUNDARY INTERACTIONS
SHOULD DIMINISH SLOWLY IN COVERAGE DURING THE EVENING. RATHER WEAK
STEERING GENERALLY NOT FAVORABLE TO KEEP ACTIVITY GOING
OVERNIGHT...HOWEVER WL KEEP A SMALL MENTION FOR THE COAST DUE TO
PROXIMITY OF SFC WAVE AND DEEPENING MOISTURE.

FOR SAT/SUN...HAVE INCREASED RAIN CHCS SLIGHTLY ACROSS AREA DUE
TO CONSIDERABLE LINGERING MOISTURE ON LEE SIDE OF PASSING WAVE.
SOUTH TO SOUTHWEST FLOW SHOULD DELAY ONSET OF SEA BREEZE TO THE
MID AFTERNOON ALLOWING HIGHS TO REACH THE MID 90S INTERIOR AND THE
LOW 90S AT THE COAST. MORNING LOWS RANGE FROM THE LOWER AND MID
70S EVERYWHERE EXCEPT THE UPPER 70S AT THE IMMEDIATE COAST.

MON-FRI...(PREV DISC) UPPER TROUGHING OVER THE SOUTHEAST
SUPPRESSES THE SURFACE RIDGE TO SOUTHERN FLORIDA. THE RESULTING
SOUTH TO SOUTHWEST FLOW WILL CONTINUE TO FEED GULF MOISTURE INTO
CENTRAL FLORIDA AND KEEP RAIN CHANCES AROUND 40 PERCENT. DEPENDING
ON THE POSITION OF THE LOW LEVEL RIDGE AXIS AND THE STRENGTH OF
THE SOUTHWEST FLOW EACH DAY... THE SEA BREEZE WILL EITHER FORM
EARLY AFTERNOON OR MID TO LATE AFTERNOON. LATER ONSET OF THE SEA
BREEZE WILL MEAN SLIGHTLY HIGHER THAN THE CLIMO HIGHS. HIGHS IN
THE LOW 90S COASTAL COUNTIES AND MID 90S INTERIOR COUNTIES. LOWS
LOW TO MID 70S EVERYWHERE EXCEPT THE UPPER 70S AT THE IMMEDIATE
COAST.

&&

.AVIATION...
SCT PCPN AREAS WITH ISOLD TS WITH LCL MVFR/BRIEF IFR CONDS THROUGH
02Z THEN BECMG VFR FM 04Z-12Z. SCT TO NMRS SHRA DEVELOPING BY 16Z
SAT WITH SCT IFR CONDS AFT 16Z.

&&

.MARINE...
SEA HGHTS GENERALLY LESS THAN 3 FT OVERNIGHT WITH SIG WV NEAR 3
FT FOR THE OUTER WATERS INTO SAT. WINDS/SEAS LOCALLY HIGHER NEAR
MARINE TS TONIGHT.

SAT-TUE...SURFACE RIDGE REMAINS OVER SOUTHERN FLORIDA THROUGH THE
PERIOD. THIS RESULTS IN AN OFFSHORE FLOW WITH AN AFTERNOON ONSHORE
SEA BREEZE COMPONENT AT THE COAST. WINDS 15 KNOTS OR LESS AND SEAS
1 TO 2 FEET NEARSHORE AND 2 TO 3 FEET OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  75  91 /  30  50  20  40
MCO  75  93  75  92 /  20  50  20  50
MLB  75  91  74  89 /  30  50  20  40
VRB  74  92  74  91 /  30  60  20  40
LEE  76  94  77  93 /  20  40  20  50
SFB  77  94  77  93 /  20  50  20  50
ORL  76  94  77  93 /  20  50  20  50
FPR  73  91  73  90 /  40  60  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

PUBLIC/MARINE/AVIATION...PENDERGRAST
RADAR/IMPACT WEATHER....WEITLICH
Hazardous weather outlook, Aug 10, 3:54 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
454 AM EDT FRI AUG 10 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-102100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
454 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ATMOSPHERIC MOISTURE IS FORECAST TO INCREASE TODAY SO THE COVERAGE
OF AFTERNOON AND EVENING STORMS SHOULD BE A LITTLE GREATER THAN
THURSDAY. THE INLAND MOVING SEA BREEZE WILL BE THE INITIAL
FOCUS...THEN MULTIPLE BOUNDARY INTERACTIONS ACROSS INTERIOR
SECTIONS WILL GENERATE THE HIGHEST COVERAGE DURING THE AFTERNOON
AND EVENING.

THE MAIN HAZARD WITH ISOLATED STRONG STORMS WILL BE FREQUENT
LIGHTNING STRIKES. SOME LINGERING DRY AIR IN THE MID LEVELS OF THE
ATMOSPHERE WILL ALSO LEAD TO STRONG WIND GUSTS TO AROUND 50 MPH
IN A FEW STRONG STORMS.

.FLOOD IMPACT...
STORMS WILL HAVE LITTLE MOTION TODAY SO A FEW STRONG STORMS WILL
PRODUCE LOCAL 2 TO 3 INCH RAIN AMOUNTS.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STRONG STORMS WILL PRODUCE WIND GUSTS OVER 34 KNOTS
ACROSS THE MAINLAND THIS AFTERNOON. LITTLE STORM MOTION IS
EXPECTED...BUT GUSTY CONDITIONS COULD SPREAD WELL AWAY FROM THE
HEAVY RAIN AND LIGHTNING AND AFFECT THE INTRACOASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GREATER DEEP LAYER MOISTURE AND A LIGHT SOUTHWEST STEERING FLOW
WILL BRING SCATTERED AFTERNOON STORMS TO MOST SECTIONS THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE THIS AFTERNOON
IF NEEDED.

LASCODY

In the hours before

Special weather statement, Aug 10, 1:16 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT FRI AUG 10 2012

FLZ044-045-144-101900-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
216 PM EDT FRI AUG 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH OVER CENTRAL LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...

* UNTIL 300 PM EDT.

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER HOWEY IN THE
HILLS...MOVING NORTHEAST AT 5 TO 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2888 8167 2866 8156 2860 8180 2876 8189
TIME...MOT...LOC 1815Z 234DEG 4KT 2870 8177

WEITLICH

The radar

The Tampa radar (KTBW), 145 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 10, 2:55 PM EST
Where
Lake County, 2.44 mi NW of Lady Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.948, -81.944

Severe thunderstorm winds partially peeled off the roof of a mobile home and scattered debris along Cindy Drive in The Villages. Nearby, on Water Tower Circle, a large diameter tree was snapped about three feet above the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391235.